Article

CLINICAL: Dry Eye

Faced With Isotretinoin

Managing anti-acne drug-induced dry eye disease

When writing a prescription for a medication, we issue warnings to our patients about side effects, such as stinging, blurred vision, upset stomach and the like. Sometimes, however, a patient’s other doctor has prescribed a medication that creates an ocular condition we must address. Isotretinoin is such a medication.

Here, I provide an overview of isotretinoin and the recent management of a patient taking the drug.

ISOTRETINOIN OVERVIEW

Isotretinoin is an oral prescription medication used to combat severe acne in patients age 12 and older who cannot achieve relief via other treatments. Its side effects can include birth defects (deformation), miscarriage, infant death and premature birth, if used during pregnancy; mental health problems (depression, psychosis, suicide); intracranial hypertension, which can lead to permanent loss of vision and, in rare circumstances, death. Additional side effects: serious skin problems, such as conjunctivitis and rash with a fever; pancreatitis; increases in cholesterol and triglycerides; poor hearing; liver issues, such as hepatitis; inflammatory bowel disease; bone pain, softening or thinning; allergic reactions, such as hives, swollen mouth or face and difficulty breathing; diabetes; difficulty adapting to the dark; and dry eye disease.

PATIENT MANAGEMENT

Not too long ago, a 20-something female student came to my dry eye clinic with the complaint of ocular irritation and fluctuating vision. Her medical history showed she’d recently started isotretinoin for acne, and the patient reported being pleased with how her skin looked.

Several DED diagnostic tests were performed, including meibography. The latter showed that the patient’s meibomian gland architecture looked essentially normal. Meibomian gland functionality, however, was a different story: Upon digital meibomian gland expression behind the slit lamp, sludgy, thick meibum appeared. The concern was that without relieving the impacted meibum, the patient could be subject to gland dilation, damage to meibocytes and, ultimately, atrophy. As a result, evacuating the meibomian glands became a therapeutic priority.

My first preference would have been an in-office thermal treatment. However, the patient was unable to invest in that option immediately. Instead, she opted for manual expression via forceps, after an eight-minute warming mask session. Copious amounts of material were released from the glands with surprisingly little effort or pressure, providing relief for the patient. Due to the success of this therapeutic intervention, the patient returned monthly for the same procedure during the course of her isotretinoin treatment.

Each month, the same discharge emerged. After the patient finished her use of isotretinoin, it took approximately three additional months for the meibum to return to a more normal quality and consistency. At her last visit, the patient had glowing skin and comfortable, healthy eyes.

A WATCHFUL EYE

The concept of systemic medications having deleterious ophthalmic side effects is not a new one. Amiodarone (Cordarone, Wyeth) and sildenafil (Viagra, Pfizer), among others, have well-reported negative effects on the eye. Some drugs require either long-term use, high doses or both, which can cause negative ocular changes. Vigilant monitoring and coordination with the prescribing medical doctor can yield the safe and effective use of such medications. OM